Missouri, 2017

Hail and Damaging Winds in Missouri, May 27, 2017

May 27, 2017 · NWS LSX · 28 events in 15 counties and zones

Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 10:45 AM CST, 55 minutes earlier.

Area forecast discussion, May 27, 10:45 AM CST, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1145 AM CDT Sat May 27 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sat May 27 2017

Primary concern for the short term is potential for severe weather
this afternoon and evening.  Atmosphere will be primed by mid  to
late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and
south of I-70 according to the RAP and GFS with somewhat lower
values further north.  These very high CAPE values are paired
with with 40+kts of 0-6km shear.  Forecast soundings are showing a
deep elevated mixed layer with 7-9C/km lapse rates from 700m to
500- 450mb which is helping to produce these very high CAPE
values. These values are well into the range to produce some
significant severe weather Saturday afternoon and evening.
Hodographs show some decent directional shear in the lowest
kilometer of the atmosphere, but quickly straighten out with speed
shear dominating from 2-6km. This suggests that the initial storm
mode may be discrete cells or clusters, but it should grow
upscale into a QLCS. All convection allowing models (CAMs) are
showing this scenario now, with the only real differences between
them being timing and exact position of the QLCS. For the PoP
forecast, I stuck pretty close to the 3km NAM which as been pretty
consistent with the development, mode, and timing of the system
as it moves across our area. Expect the leading edges to be
approaching our central Missouri counties between 21-23Z, with the
system approaching the Mississippi River in east central Missouri
around between 01-02Z...and through the eastern portion of the
CWFA by around 05Z. With the severe weather parameters on the high
end of the scale, damaging wind in excess of of 80 mph, golf ball
size hail or larger, and a few tornadoes are possible. As
mentioned before...the primary threat area will be along and south
of I-70.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 327 AM CDT Sat May 27 2017

While the primary MCS will have moved well to the southeast of the
CWA by 12Z on Sunday morning, the GFS/NAM are still showing a
surface low over northern Illinois with the main cold front trailing
southwest through east central and south central Missouri. This
front will move slowly east during the morning hours and should
clear the CWA around midday.  A mid-level trough that will start the
day over the central Plains will move east through the day and will
provide at least some some ascent through mid afternoon across
southeast Missouri and south central Illinois.  Will continue to go
with a chance of showers and thunderstorms in the morning over the
southern and eastern parts of the CWA when the instability will be
the highest ahead of the main cold front, and back down to a slight
chance in the afternoon.  Will also continue mention the potential
for a few strong to severe thunderstorms on Sunday in the marginal
risk area during the day on Sunday.

Then it still looks like a mainly dry forecast Sunday night into
Monday night as the cold front will move well south of the area and
most the Great Lakes upper low pivots to the north.  By Tuesday and
Wednesday, the front will move back north into southern Missouri and
Illinois and showers and thunderstorms will develop along it as the
GFS/ECMWF show varying timing of shortwave troughs moving along the
front.  The chance of showers and thunderstorms will continue into
late in the week as both the GFS/ECMWF continue to show the front
over Missouri and southern Illinois.

Highs most of next week will be in the mid 70s to around 80 degrees
given that 850mb temperatures will be around 10-12C.  SREF mean
temperatures reflect this thinking.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017

Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.

SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:27 AM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat May 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe weather is likely this afternoon and evening. Damaging
winds to 80 mph, golfball or larger size hail, and a few tornadoes
will be possible. The greatest risk will generally be along and
south of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Sunday
over southeast Missouri and south central Illinois. Large hail and
damaging winds will be the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and this
evening.

Britt

In the hours before

Special weather statement, May 27, 10:37 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
1137 AM CDT SAT MAY 27 2017

MOZ049-059-062-072-271715-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
1137 AM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE
COUNTIES UNTIL 1215 PM CDT...

At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Fountain, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensville, Belle, Gerald, Bland, Freeburg, Rosebud, Rich Fountain,
Drake, Argyle, Canaan, Japan and Oak Hill.

LAT...LON 3842 9197 3849 9130 3819 9124 3816 9164
      3829 9165 3829 9205
TIME...MOT...LOC 1637Z 263DEG 28KT 3835 9186

KD

The radar

The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Moniteau

When
May 27, 11:40 AM CST
Where
Moniteau County, California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -92.570

Thunderstorm Wind, Cole

When
May 27, 12:21 PM CST
Where
Cole County, 1.32 mi WSW of Brazito
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.446, -92.304

Thunderstorm winds blew down a large tree in Brazito.

Hail, Cole

When
May 27, 12:40 PM CST
Where
Cole County, 0.82 mi SSE of Wardsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.489, -92.175

Hail, Reynolds

When
May 27, 1:15 PM CST to 1:19 PM CST
Where
Reynolds County, 4.84 mi SSW of Greeley to 3.16 mi SSW of Greeley
Measured
3 in hail
Reported by
Social Media
Coordinates
37.454, -91.210

Two to three inch diameter hail was reported in an area from Bunker to two miles northeast of Bunker.

Thunderstorm Wind, Moniteau

When
May 27, 1:45 PM CST
Where
Moniteau County, California
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -92.570

Thunderstorm winds blew down several large trees around town. Also, a transformer caught fire.

Hail, Reynolds

When
May 27, 1:56 PM CST to 2:15 PM CST
Where
Reynolds County, 0.66 mi ENE of Centerville to 0.56 mi E of Lesterville
Measured
2 in hail
Reported by
Social Media
Coordinates
37.435, -90.960

One to two inch diameter hail fell in a wide swath from Centerville to Lesterville.

Hail, Osage

When
May 27, 2:00 PM CST to 2:04 PM CST
Where
Osage County, 1.19 mi ENE of Loose Creek to 3 mi N of Linn
Measured
1.75 in hail
Reported by
Social Media
Coordinates
38.528, -91.931

Thunderstorm Wind, Boone

When
May 27, 2:02 PM CST to 2:05 PM CST
Where
Boone County, 1.5 mi NNW of Ashland to 0.35 mi E of (Cou)columbia Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.790, -92.281

Several tents were blown over at airshow at Columbia Regional Airport.

Thunderstorm Wind, Cole

When
May 27, 2:10 PM CST
Where
Cole County, 2.56 mi NW of Brazito to 2 mi NW of Brazito
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.472, -92.318

Thunderstorm winds blew down numerous large tree limbs along Route D, about two miles northwest of Brazito.

Thunderstorm Wind, Reynolds

When
May 27, 2:15 PM CST
Where
Reynolds County, Lesterville
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.450, -90.850

Thunderstorm Wind, Callaway

When
May 27, 2:18 PM CST
Where
Callaway County, 1.58 mi ENE of New Bloomfield
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.724, -92.071

Thunderstorm winds split a large tree in half. One half fell onto U.S. Highway 54.

Thunderstorm Wind, Osage

When
May 27, 2:20 PM CST to 2:45 PM CST
Where
Osage County, 0.85 mi NW of Babbtown to 2.55 mi S of Byron
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.339, -92.140

A line of severe storms moved eastward across Osage County. The strongest storm tracked across the southern portions of the county, knocking down numerous trees, tree limbs and power lines. Several trees were blown down onto Highway P just northeast of Meta. Also, a large tree was blown down onto U.S. Highway 63 near Freeburg.

Hail, Iron

When
May 27, 2:33 PM CST to 2:35 PM CST
Where
Iron County, 0.6 mi SSE of Sabula to 0.9 mi SE of Grover
Measured
2 in hail
Reported by
Social Media
Coordinates
37.392, -90.695

A wide swath of large hail fell between Chloride and Annapolis. The largest hail stones were two inches in diameter.

Hail, Osage

When
May 27, 2:38 PM CST
Where
Osage County, 2 mi SSE of Linn
Measured
1 in hail
Reported by
Social Media
Coordinates
38.453, -91.836

Thunderstorm Wind, Gasconade

When
May 27, 2:44 PM CST
Where
Gasconade County, Bland
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.300, -91.630

Thunderstorm winds blew down numerous tree limbs and power lines around town.

Thunderstorm Wind, Madison

When
May 27, 3:02 PM CST
Where
Madison County, 0.66 mi ESE of Saco
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.368, -90.438

Thunderstorm winds blew down a large tree in town.

Thunderstorm Wind, Franklin

When
May 27, 3:04 PM CST
Where
Franklin County, 0.85 mi SW of Sullivan
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.213, -91.163

Thunderstorm winds blew down a large tree.

Hail, Madison

When
May 27, 3:08 PM CST
Where
Madison County, 2.16 mi ENE of Saco
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.383, -90.414

Thunderstorm Wind, Crawford

When
May 27, 3:15 PM CST to 3:20 PM CST
Where
Crawford County, Steelville to 0.65 mi NE of Sankey
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.970, -91.350

Thunderstorm winds blew down a couple of power lines in Steelville. Also, a tree was blown down onto Long Spring Road near intersection with Route BB.

Thunderstorm Wind, Iron

When
May 27, 3:25 PM CST
Where
Iron County, 0.51 mi SW of Viburnum to 0.49 mi SE of Viburnum
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.715, -91.137

Thunderstorm winds blew down numerous large tree limbs around town.

Thunderstorm Wind, St. Charles

When
May 27, 3:35 PM CST to 3:40 PM CST
Where
St. Charles County, Lake St Louis to 0.88 mi SSW of St Peters
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.800, -90.730

Thunderstorm winds blew over a tree just northeast of Lake St. Louis. Also, several power lines were blown down along Mexico Road near intersection with Mid Rivers Mall Drive.

Thunderstorm Wind, Reynolds

When
May 27, 3:35 PM CST to 3:40 PM CST
Where
Reynolds County, 2.1 mi NW of Lesterville to 2.24 mi ESE of Lesterville
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.473, -90.875

Thunderstorm winds blew down numerous trees and tree limbs in the Lesterville area.

Thunderstorm Wind, Iron

When
May 27, 3:50 PM CST
Where
Iron County, 0.77 mi S of Arcadia to 1.01 mi SE of Arcadia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.569, -90.650

Thunderstorm winds blew down numerous large trees and power lines along Highway 21 and Route E.

Thunderstorm Wind, Washington

When
May 27, 3:53 PM CST to 3:59 PM CST
Where
Washington County, 0.59 mi N of Hunters Mill to 0.66 mi SSW of Summit
Measured
66 kt (76 mph) measured gust
Reported by
911 Call Center
Coordinates
37.828, -90.781

Thunderstorm winds blew down numerous trees and power lines between Caledonia and Potosi. One large tree was blown down onto Highway 8 south of Mineral Point.

Thunderstorm Wind, St. Francois

When
May 27, 3:57 PM CST to 4:15 PM CST
Where
St. Francois County, Bismarck to 0.82 mi W of Ogborn
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.770, -90.630

A line of severe storms moved through St. Francois County. Numerous trees, tree limbs and power lines were blown down in Bismarck, Leadwood, Park Hills, Leadington, Desloge, and Farmington.

Thunderstorm Wind, Madison

When
May 27, 4:00 PM CST to 4:17 PM CST
Where
Madison County, 1.26 mi SSE of Slabtown to 0.31 mi S of Marquand
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.563, -90.322

Thunderstorm winds blew down numerous trees, tree limbs and power lines between Fredericktown and Marquand. About 5 miles southwest of Fredericktown, a 3 foot diameter tree was uprooted. Also, a small portion of a roof was blown off of a barn. In Fredericktown, part of the roof of a business was blown off.

Thunderstorm Wind, Ste. Genevieve

When
May 27, 4:20 PM CST to 4:30 PM CST
Where
Ste. Genevieve County, 2.56 mi NNW of Womack to 3.71 mi SSW of Minnith
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.711, -90.225

Thunderstorm winds blew down numerous trees, tree limbs and power lines in the southern portions of Ste. Genevieve County.

Hail, Reynolds

When
May 27, 6:47 PM CST
Where
Reynolds County, 1.25 mi ESE of Redford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.323, -90.899

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715846, 715853, 715852, 716257, 716258, 716263, 716270, 716260, 716259, 716264, 716266, 716267, 716305, 716269, 716302, 716308, 716304, 716310, 716277, 716312, 716520, 716521, 716514, 716519, 716561, 716564, 716567, 716568.